MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 4 LEFT; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER

SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 4 LEFT; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Model Number 71420166
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Laceration(s) (1946); Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, a piece of the genesis ii non-porous tibial baseplate size 4 left broke off while seating the poly, making it impossible to implant the poly, so the genesis ii non-porous tibial baseplate size 4 left had to be explanted.Twice as long tourniquet time and more blood loss were reported.Surgery was resumed, after a delay greater than 30 mins, with a back-up device.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device has scratches and burrs from being cut out, rendering the device inoperative.A review of complaint history did not reveal additional complaints for the listed batch.The clinical/medical evaluation concluded that per case details, ¿a piece of the baseplate broke broke off while seating the poly making it impossible to implant the poly.¿ reportedly, the tibial ¿baseplate had to be explanted by cutting it out,¿ due to being cemented in place, and resulting in ¿twice as long tourniquet time, more blood loss, a primary surgery turned into a revision surgery.¿ surgery was resumed, after a delay greater than 30mins, with a back-up device.One photocopy of the returned device was provided and appears to show an insert attached to the tibial baseplate with a second insert with unknown significance.The patient¿s current health status is unknown and no additional requested information was provided.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Without the requested clinically relevant information, the clinical root cause of the tibial baseplate breakage cannot be definitively concluded.However, user technique cannot be ruled out as a potential contributing factor.Reportedly, the tibial baseplate was already cemented in place when the subsequent breakage occurred, and at the time the surgeon was prepared to implant the poly.The patient impact beyond the additionally reported events including, the cutting out of the baseplate with ¿more bone was taken,¿ twice as long tourniquet time, more blood loss, surgical delay and primary surgery turned into a revision surgery cannot be determined.The patient¿s current health status is unknown and no further clinical/medical assessment can be rendered.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and caused a delay, a contribution of the device to the reported event could be corroborated.Some potential probable causes for this event could include but not limited to surgical technique or implant failure.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during a tka surgery, two (2) lgn xlpe ps insert sz 3-4 9mm would not seat into the tibial genesis ii non-porous tibial baseplate size 4 left intraoperatively; deeming the locking mechanism of the genesis ii non-porous tibial baseplate size 4 lef broken.The genesis ii non-porous tibial baseplate size 4 left had to be explanted by cutting it out, because it was already cemented, more bone was taken.It took twice as long tourniquet time and more blood loss was reported.Surgery was resumed, after a delay greater than 30mins, with a back-up device.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned devices reveal two inserts and tibial baseplate were returned.The visual reveals some scratches and gouges in both inserts.The tibial baseplate reveals normal wear and use.The visual did not reveal any breakage of the tibial baseplate.This inspection was conducted using a magnifying glass.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A laboratory analysis performed on the device revealed that it was concluded that the reported complaint could not be verified.A tibial baseplate arrived with an insert locked into it with an additional insert provided separate from the tibial baseplate.The locked insert was removed from the tibial baseplate while being captured on video in order to check the superior surface of the baseplate and look for the piece of metal reported by the surgeon.The removal of the insert was difficult, which reveals that the baseplate locking mechanism was functioning correctly.The tibial baseplate did not seem to be missing any features nor was any metal piece found with the received components.The superior surface of the tibial baseplate had some scratches.The tibial baseplate has some scratches on the anterior rim of the part.There are some scratches on the bottom surface of the tibial baseplate; however, there was less cement residue than expected, considering the complaint describes that the baseplate was cemented when implanted.The locked insert and tibial baseplate received some scratches and metal debris in the anterior areas during the removal of the insert from the tibial baseplate.The clinical/medical evaluation concluded that a clinical root cause of the inability to lock the 2 poly inserts into the primary tibial baseplate could not be determined based on the information provided & a component malperformance cannot be confirmed.However, a user technique and/or procedural variance cannot be ruled out as the events resulted in ¿essentially a complete, immediate tibial sided revision done within this case after the primary total knee arthroplasty was completed¿.The patient impact is determined to be the reported events including inability to engage the poly inserts into the primary tibial baseplate, the cutting out of the baseplate ¿more bone was taken,¿ with twice as long tourniquet time, more blood loss, surgical delay greater than 30 minutes, antibiotic powder added into wound, and a primary surgery essentially turned into an ¿immediate tibial sided revision done within this case after the primary total knee arthroplasty was completed".A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II CMT TIB SIZE 4 LEFT
Common Device Name
PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12975732
Report Number1020279-2021-08603
Device Sequence Number4883856
Product Code JWH
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71420166
Device Catalogue Number71420166
Device Lot Number21GM20679
Date Returned to Manufacturer12/16/2021
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2021
Supplement Date Received by Manufacturer02/11/2022
11/21/2024
01/17/2025
08/11/2026
Initial Report FDA Received Date12/10/2021
Supplement Report FDA Received Date02/14/2022
12/02/2024
01/22/2025
09/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71453246/21HM02933/LGN XLPE PS INSERT SZ 3-4 9MM.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown